Idaho, 2003

Heavy Snow in Idaho, February 1 to 2, 2003

February 1 to 2, 2003 · NWS PIH · 2 events in 2 counties and zones

Heavy snow fell at elevations above 6000 feet with amounts in the 6 to 12 inch range at SNOTEL sites. It was also the heaviest snowfall of the winter season in the city of Pocatello with 3 to 4 inches falling.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Heavy snow fell at elevations above 6000 feet with amounts in the 6 to 12 inch range at SNOTEL sites. It was also the heaviest snowfall of the winter season in the city of Pocatello with 3 to 4 inches falling.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 1, 2:30 PM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Feb 1, 2:30 PM MST, 3 hours 30 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
230 PM MST SAT FEB 01 2003

LATEST H2O SATIMG SHOWING UPPER TROUGH MOVING INLAND ACROSS
WASHINGTON/OREGON.  REGIONAL RADAR LOOP AND OBSERVATIONS PLACE BAND
OF PCPN STRETCHING FROM NW NEVADA ACROSS SW IDAHO INTO WRN MONTANA
MOVING EAST AHEAD OF UPPER TROUGH. SNOW LEVELS NEAR 6000 MSL IN THE
CNTRL MOUNTAINS AND 7500-8000 MSL ACROSS THE SE HIGHLANDS.  SNOW
LEVELS EXPECTED TO DROP RAPIDLY THIS EVENING AS ASSOCIATED UPPER
TROUGH AND PCPN PUSH SE ACROSS THE FORECAST AREA.  BEST QPF FALLING
IN WARM SECTOR THEN DIMINISHING AS COLDER AIRMASS SETTLES OVER
REGION...HENCE WILL CONTINUE WITH SUB-WARNING SNOW ACCUMULATIONS AND
NO HIGHLIGHTS TONIGHT. ETA HINTING AT AN ILL-DEFINED CONVERGENCE
PATTERN SETTING UP ACROSS THE UPPER SNAKE PLAINS THIS EVENING AND
HAVE BUMPED POPS INTO THE LIKELY CATEGORY TO COVER POSSIBLE EVENT.
TROUGH CLEARS AREA 12-18Z SUNDAY MORNING WITH DRIER NNW FLOW
SPREADING OVER REGION.  WEAK EMBEDDED S/WV FEATURES PASS SE ALONG
THE DIVIDE MONDAY AND AGAIN TUESDAY FOR A CHANCE/SLIGHT CHANCE
MENTION OF PCPN ACROSS THE NRN MOUNTAINS AND COLDER TEMPERATURES
UNDER A NNE FLOW NEXT WEEK. HUSTON

.KSFX...OPERATIONAL...VCP 21.

.PIH...NONE.
Hazardous weather outlook, Feb 1, 6:00 AM MST, 12 hours before
IDZ017>023-031-032-012345-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
600 AM MST SAT FEB 01 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...

HIGH ELEVATION SNOW IS EXPECTED TO DEVELOP OVER THE CENTRAL AND
EASTERN MOUNTAINS THIS MORNING. SNOW LEVELS ARE EXPECTED TO DROP TO THE
VALLEY FLOOR THIS EVENING WITH 1 TO 5 INCHES OF SNOW ACCUMULATION
ABOVE 6000 FEET BY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Caribou Highlands

When
February 1, 6:00 PM MST to February 2, 9:00 AM MST
Where
Caribou Highlands forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heavy Snow, South Central Highlands

When
February 1, 6:00 PM MST to February 2, 9:00 AM MST
Where
South Central Highlands forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340249, 5340250.